Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 28, NWS Amarillo, TX

October 14, 2020Deaf Smith County, Oldham County, Randall County, Texas

NWS Amarillo, TX issued this red flag warning at Oct 14, 2020, 3:11 AM CDT for Deaf Smith County, Oldham County, Randall County, Texas. It took effect at Oct 14, 2020, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 3:11 AM CDT (08:11 UTC)
In effect from
Oct 14, 2020, 12:00 PM CDT
Expired
Oct 14, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 61 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS84 KAMA 140811
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
311 AM CDT Wed Oct 14 2020

TXZ016-142200-
/O.UPG.KAMA.FW.A.0013.201014T1700Z-201015T0000Z/
/O.NEW.KAMA.FW.W.0028.201014T1700Z-201015T0000Z/
Deaf Smith-
311 AM CDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHWEST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 7 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Texas...Deaf Smith.

* 20 Foot Winds...West 15 to 25 mph with gusts up to 30 mph. A
  cold front will move through just before midnight this evening
  shifting the winds to the north and northeast and increasing to
  20 to 30 mph with gusts near 35 mph.

* Relative Humidity...As low as 5 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Noon through 7 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ011-017-142200-
/O.NEW.KAMA.FW.W.0028.201014T1700Z-201015T0000Z/
Oldham-Randall-
311 AM CDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHWEST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 7 PM CDT this evening.

* Affected Area...In Texas...Oldham and Randall.

* 20 Foot Winds...West 15 to 25 mph with gusts near 25 mph. A
  cold front will move through just before midnight this evening
  shifting the winds to the north and northeast and increasing to
  20 to 30 mph with gusts near 35 mph.

* Relative Humidity...As low as 5 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Noon through 7 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
509 
WWUS84 KAMA 141942
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
242 PM CDT Wed Oct 14 2020

TXZ011-016-017-150200-
/O.EXT.KAMA.FW.W.0028.000000T0000Z-201015T0200Z/
Oldham-Deaf Smith-Randall-
242 PM CDT Wed Oct 14 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST TEXAS
PANHANDLE...

* Affected Area...In Texas...Oldham...Deaf Smith and Randall.

* 20 Foot Winds...West 15 to 20 mph with gusts near 25 mph. A cold
  front will move through just before midnight this evening
  shifting the winds to the north and northeast and increasing to
  25 to 35 mph with gusts near 45 mph.

* Relative Humidity...As low as 5 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Noon through 7 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
113 
WWUS84 KAMA 150148
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
848 PM CDT Wed Oct 14 2020

TXZ011-016-017-150300-
/O.EXP.KAMA.FW.W.0028.000000T0000Z-201015T0200Z/
Oldham-Deaf Smith-Randall-
848 PM CDT Wed Oct 14 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST TEXAS
PANHANDLE...

Critical fire weather conditions are no longer being observed,
with the Red Flag Warning being allowed to expire on schedule.  

$$

Bieda

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Oct 14, 12:19 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 14, 12:19 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1219 AM CDT Wed Oct 14 2020

.AVIATION...
06Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 06Z
Thursday. South to southwest and west winds 5 to 15 knots will
increase to around 10 to 20 knots after 10Z to 15Z Wednesday and
then will diminish to 5 to 15 knots after 20Z Wednesday to 02Z
Thursday. The winds will shift to the north at the Dalhart TAF
site after about 04Z to 06Z Thursday 20 to 30 knots with gusts to
near 35 knots.

Schneider

&&

.PREV DISCUSSION... /Issued 638 PM CDT Tue Oct 13 2020/

AVIATION...
00z TAF Issuance...VFR conditions are expected at all three TAF
sites through the period. Mostly light and variable winds through
tonight before southwest winds prevail the day tomorrow. Winds
will remain 10 to 15 knots through 00z. A frontal passage is
expected between 00z to 06z from north to south with gusty winds
behind the front.

Rutt

PREV DISCUSSION... /Issued 249 PM CDT Tue Oct 13 2020/

SHORT TERM...Tonight through Tomorrow Night...

Latest water vapor imagery shows fairly vigorous shortwave trough
moving into the far northwest CONUS. Fast zonal flow is noted
south and east of the trough expanding across the Great Basin and
northern plains. Further downstream, high pressure is situated
over the southern plains with much weaker west northwest flow
aloft. This pattern will begin to change going into tomorrow as
high pressure builds over the eastern Pacific while a trough digs
over the upper midwest. This will promote a strong 500mb jet from
western Canada crossing the Rocky Mountains and central plains by
Wednesday evening. Most of the strongest 500 mb to 250 mb flow
will stay north of the Panhandles, keeping this area along the
edge of the jet streak.

This pattern change will promote a strong cold front going into
tomorrow (Wednesday) night. Prior to the arrival of the front,
temperatures should approach near record territory as breezy
downslope winds occur. However, the latest guidance suggest that a
pre-frontal trough will setup just right and may greatly limit
the pressure gradient (and thus the winds) in our area by
Wednesday afternoon. That being said, temperatures should have no
issue rising into the low to mid 90s as 850mb thermal ridge
builds ahead of the cold front.

Model guidance is still not in great agreement with the timing of
the front. This forecast definitely favors the faster solutions
and the windiest solution. Pressure rises on the order of 10 to
15 mb / 3 hrs are being advertised in the latest suite of raw
models between 00z Thursday and 12z Thursday. Wind gusts are also
a concern based on a strong 850mb jet along and behind the front.
Would not be surprised to see a few gusts in excess of 40 knots
and perhaps even approach 50 knots in some localized areas where
the 850mb jet is strongest and momentum transfer is maximized.
Unfortunately, this will be another dry frontal passage. Instead,
another wall of dust can be expected with the front. Have added
the mention of dust for this package.

Ward

FIRE WEATHER...Wednesday Into Wednesday Night...

Breezy downslope winds, well above average temperatures with low
level thermal ridge, and low RH values will result in elevated to
potentially brief critical fire weather Wednesday afternoon into
Wednesday evening mainly in the southwestern Texas Panhandle. RFTI
values around 2 to 4 are expected and being driven solely by low
RH values of around 5 to 8 percent. At this time, the stronger
winds are expected just south of our forecast area as a surface
trough moves over the Panhandles and weakens the pressure
gradient. The winds will be the main limitation for fire weather.
However, fuels are primed, so it won't take as much to get fires
to spread. Thus, will keep the Fire Weather Watch going for Deaf
Smith County where the best overlap of wind and low RH occur. A
strong cold front will move through the Panhandles Wednesday
evening and overnight, bringing strong north winds with some gusts
potentially approaching 50 mph. Blowing dust could reduce
visibility at times behind the front.

Ward

CLIMATE...

Record high temperatures are possible on Wednesday, October 14th

			Forecast		Current Record High (year)
Amarillo:	  	93 				94 (1968)
Borger: 		97 				95 (1968)
Dalhart: 		93 				93 (2015)

Ward

LONG TERM (Thursday through Monday)...

Overview:

Lets talk about freezing temperatures and frost. Officially, we
have not crossed off any counties--per se--that have reached a
freeze just yet this fall. After Friday morning, that will likely
not be the case anymore, especially across the western/central OK
Panhandle and northwestern parts of the TX Panhandle where frost
and freezing temperatures will be possible. Any sensitive
vegetation will be in jeopardy Thursday night due to these
freezing temperatures and frost. This will be the case again on
Monday morning for both frost and freezing temperatures. The other
highlight for the long term will be the elevated fire weather
conditions Thursday south of I-40 and east of Amarillo, as well as
Saturday across southern and southwestern parts of the Texas
Panhandle. Otherwise, the long term can be noted by lackluster
precipitation chances, elevated fire weather conditions, and
slightly below normal temperatures for highs, except for Saturday
when we reach the mid to upper 80s, but every other day will be in
the mid to upper 60s with a few locations flirting with the low
70s.

More Detail:

Long term begins with a long wave trough engulfing nearly the
entire CONUS. At the surface, in the wake of Wednesday night's
strong cold front, we will still have breezy conditions holding on
through the morning/afternoon hours as the pressure gradient
remains strong in the south/southeast. With dry conditions in
place (RH/fuels) we will have elevated fire weather conditions
across these areas that hold on to any strong winds.

Surface high then builds in across the southern Great Plains in
the wake of the previously mention cold front, and our mostly
clear skies will continue into Friday. The high will allow for
efficient radiational cooling Friday morning under clear skies,
and low temperatures will reach freezing for areas in the
northwest. Given the clear skies, and relative humidity reaching
80 percent at 2 meters (likely higher near the surface), we will
be looking at the possibility for frost formation as well. This
could hurt or damage sensitive vegetation. As the high slides
east, it should be centered over the Arkansas area by Friday
afternoon. In conjunction with another lee trough developing over
eastern Colorado, a pressure gradient will develop along the
western periphery of the exiting high, and breezy wind speeds
will develop across the northwest. As it stands now, our RH
values only dropping to around 20 percent may save us from
elevated/critical fire weather conditions, but we may need to
watch this area for fire weather concerns Friday afternoon.

Moving into Saturday, that lee trough mentioned will develop into
a surface low, and slide over the Panhandles Saturday night as a
cold front pushes in from the north. Breezy south/southwest winds
will develop ahead of the cold front, and downsloping winds will
help usher in dry air and warm temperatures. Highs Saturday will
be the warmest in the extended with mid to upper 80s expected.
Elevated fire weather conditions will be possible across southern
and southwestern parts of the Texas Panhandle where our warmest
temperatures (lowest RH) and strongest winds will be collocated.

A cold front will come through Saturday night, and another cold
air mass will develop through Sunday night. Monday morning
temperatures could be below freezing again in the northwest. Frost
could very well develop again under high pressure, light winds,
and RH values approaching 90 percent at 2 meters (but likely
higher near the surface).

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Deaf Smith.

OK...None.

&&

11/77
Hazardous weather outlook, Oct 14, 3:11 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
311 AM CDT Wed Oct 14 2020

OKZ001>003-TXZ001>020-317-142100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
311 AM CDT Wed Oct 14 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected over the
southwestern Texas Panhandle this afternoon into this evening,
where a Red Flag Warning is in effect. Elevated fire weather
conditions are expected across the remainder of the southern Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions will be possible across the
southern Texas Panhandle Thursday and across the southwestern
Texas Panhandle on Saturday due to low relative humidity values
and strong winds along with receptive fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and then again
on Thursday and Saturday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:35 PM CDTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more14 hr

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.